Periods still come back after tamoxifen?


Question from Kath: My periods ceased during chemo. Since taking tamoxifen, they have come back, 2-4 times a year. Should I be concerned or is that normal?
Answers - Charles Loprinzi In women who are close to the time of menopause, i.e. 50 years old, chemotherapy generally will put them into menopause, and usually this is permanent cessation of menses. If women are younger, i.e. in their 30s, chemotherapy may not have any effect on their menstrual cycling or may only temporarily cease their menstrual cycling. The effect of tamoxifen is variable on menstrual cycling, especially in young women. I assume that you are young, and thus the intermittent menses would not concern me. However, if a patient was older or postmenopausal and starts tamoxifen and develops vaginal bleeding, then the first concern that comes to mind of physicians is that this could be a sign of uterine cancer which is slightly increased by tamoxifen use, but which is still relatively rare. So in summary, if you are younger than age 40-45, then I would not be concerned.
Jennifer Griggs, M.D., M.P.H. Intermittent vaginal bleeding on tamoxifen is very common and keeping track of your menstrual bleeding would be helpful to you and your doctor to see if there's a pattern to the bleeding or no pattern. That can be helpful to figure out if an evaluation needs to be done.
Charles Loprinzi Even postmenopausal women on tamoxifen get menstrual bleeding. The vast majority of the time, they do not have uterine cancer. Nonetheless, it deserves evaluation in postmenopausal women just to be certain.
Jennifer Griggs, M.D., M.P.H. A lot of people think that tamoxifen causes menopause, but it actually does not lower estrogen, which is a definition of menopause.
Debra Barton It's a funny thing that a drug that causes hot flashes is not causing menopause but just the symptoms of menopause. This probably is what gives rise to the confusion.

On Wednesday, March 20, 2002, our Ask-the-Expert Online Conference was called Managing Menopausal SymptomsCharles Loprinzi, M.D., Debra Barton, Ph.D., and Jennifer Griggs, M.D., M.P.H. answered your questions about hot flashes, vaginal dryness, loss of libido, and other symptoms associated with menopause.

The materials presented in these conferences do not necessarily reflect the views of Breastcancer.org. A qualified healthcare professional should be consulted before using any therapeutic product or regimen discussed. All readers should verify all information and data before employing any therapies described here.

A production of LiveWorld, Inc.
Copyright 2010. All rights reserved.

Was this resource helpful?

Yes No
C1a
C1b
Evergreen-donate
Back to Top